Alert archive / Washington / Flash Flood Warnings in 2022

Flash Flood Warning 25, NWS Spokane, WA

August 22, 2022Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 22, 2022, 2:10 PM PDT for Okanogan County, Washington. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 2:10 PM PDT (21:10 UTC)
Expired
Aug 22, 2022, 3:53 PM PDT
In force
103 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Seattle radar (KATX), 192 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2879 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WGUS56 KOTX 222110
FFWOTX
WAC047-222315-
/O.NEW.KOTX.FF.W.0025.220822T2110Z-220822T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
210 PM PDT Mon Aug 22 2022

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  North Central Okanogan County in north central Washington...

* Until 415 PM PDT.

* At 210 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Thirtymile Campground and Andrews Creek Campground.

This includes the following streams and drainages...
  July Creek, Windy Creek, Thirtymile Creek, Sheep Creek, Hilltop 
  Creek, South Fork Toats Coulee Creek, Dill Creek, Dodd Creek, 
  Twentymile Creek, Andrews Creek, Chewuch River, Queer Creek, 
  Little Andrews Creek, Smarty Creek, Lake Creek and Yarrow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4876 12014 4881 12009 4884 12006 4886 12002
      4886 11995 4878 11992 4871 12007

FLASH FLOOD...RADAR INDICATED

$$

JCLEV
1 follow-up statement
119 
WGUS76 KOTX 222253
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
353 PM PDT Mon Aug 22 2022

WAC047-222303-
/O.CAN.KOTX.FF.W.0025.000000T0000Z-220822T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
353 PM PDT Mon Aug 22 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL OKANOGAN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road and trail closures.

LAT...LON 4876 12014 4881 12009 4884 12006 4886 12002
      4886 11995 4878 11992 4871 12007

$$

JCLEV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:54 AM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 22, 10:54 AM PDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1054 AM PDT Mon Aug 22 2022

.SYNOPSIS...
The weather this week will feature several chances for showers and
thunderstorms. While much of the Inland Northwest probably won't
get much rain this week, a few spots could get a lot of rain
quickly under slow moving thunderstorms. In general, temperatures
won't be as hot as they have been the last couple of weeks. High
will mainly be in the upper 80s to lower 90s.

&&

.DISCUSSION...

Today through Tuesday night: Negatively tilted upper level trough
and its accompanying forcing and instability allow for both elevated
forced convection in the form of showers and thunderstorms moving
into the area this morning and some surface based convection this
afternoon and evening. All activity expected to have a general storm
motion from southwest to northeast today and tonight. Per HREF
composite reflectivity depiction time of arrival of the elevated
forced convection into the far southern/southeast portion of our
forecast area is near 12-15Z and into the morning hours with surface
based convection starting up in the East Slopes of the North
Cascades and Okanogan highlands as early as 20Z today. Tuesday and
Tuesday night what is left of the earlier mentioned negatively
tilted trof remains embedded in a split flow of sorts. Any storms
that get kicked up from clutter of disturbances rotating around in
the split will not have a very fast storm motion, and confidence on
where, when, and if they form is low so for now some of the mountain
zones keep a mention of slight chance for thunder Tuesday and
Tuesday night with some of the deterministic short term high
resolution models suggesting a possibility of occurrence over some
of the lowland/basin areas with most of it surface based with some
hints that spotty elevated forced convection during the night hours
could occur as well. Height rebounds Tuesday suggest a warming trend
into Tuesday. Smoke and haze from regional and local fires may
continue to cause nuisance to the forecast. Latest smoke models
suggest the cooler temperatures is expected to help decrease smoke
output from local fires however and decreased winds may allow for
any of this smoke produced from local fires to not migrate very far
before dispersing. /Pelatti

Wednesday through Friday: Our stationary upper level Low will remain
positioned over the Northwest through late in the week. Ensemble
models are in good agreement with this feature showing very little
movement and slower steering flow. Convective activity will be
trending upward, however ensembles aren't in great agreement on
timing or location (6-12 hours different and northern WA versus
northern ID). The Precipitable water percentiles from the ensembles
have the better moisture pinned across northeast WA/northern ID
Wednesday evening. Thursday evening has an even higher PWAT plume in
the same general area, although more of the Inland Northwest is
under a broad-brush elevated PWAT (0.75"+) coverage.

Regarding mean layer steering flow (850-300mb), Wednesday has weak
wind speeds (15-20 mph) with Thursday having even weaker values (10-
15 mph). Picking one day over the other, Thursday looks more
promising for slower, wetter, (locally) heavy-rain-producing
storms with the potential for flooding, while Wednesday looks to
have more thunder/lightning potential. An interesting element I
noticed was the Surface Based CAPE for locations from Omak, Deer
Park, Spokane, Pullman, Coeur d'Alene, Sandpoint -- While all
locations have some signature of higher values Wednesday over
Thursday, Spokane/Deer Park/Coeur d'Alene all have very high
values (800-1000 J/kg). Given weak steering flow, higher
precipitable water values, we could see some locally heavy rains
and more frequent lightning Wednesday.

Friday the steering flow increases a bit as the PV anomaly shifts
eastward with the trough. Temperatures through the week will be
somewhat muted though still about 5F degrees above seasonal normal
with the Low overhead and the High farther south in the Great
Basin.

Saturday through Monday: The trough will shift east and bring about
building heights for the Northwest over the weekend. Analyzing all
of the ensemble guidance, there are diverse solutions to the weather
forecast. The cluster analysis is almost split between a quick and
weak ridge building off shore to a strengthening ridge building. The
forecast right now is pretty unchanged with near normal temperatures
and very low chance of precipitation/mostly dry. Confidence is not
high enough to introduce anything yet. The one notable fact is that
the Climate Prediction Center now has the Inland Northwest in a
moderate risk for excessive heat -- meaning increasing confidence
for hotter temperatures for the last week of August. /Dewey

&&

.AVIATION...
18Z TAFs: A band of shower activity is currently stretching from
Northeast WA into the the LC Valley. It is mainly rain showers
with an occasional isolated lightning strike. The best chances
for showers will be KCOE-KLWS through the early afternoon. Some
surface based thunderstorms may develop this afternoon and evening
mainly over the northern mountains along the Canadian border. VFR
conditions are expected to TAF sites. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        88  60  90  61  89  61 /  20  10  10  10  20  30
Coeur d'Alene  87  57  88  59  87  59 /  20  20  10  10  20  30
Pullman        85  54  86  54  88  54 /  30  20  10  10  10  10
Lewiston       93  66  93  65  95  66 /  30  20   0  10  10  10
Colville       91  51  90  50  89  51 /  20  20  10  10  20  20
Sandpoint      87  55  85  57  84  58 /  10  10  20  10  20  50
Kellogg        85  62  85  63  85  61 /  20  30  10  10  30  40
Moses Lake     93  61  93  63  94  62 /  20  10  10  10  10  10
Wenatchee      93  67  92  69  92  69 /  10  10  10  10  10  10
Omak           93  62  94  65  93  64 /  20  20  10  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for Lower Palouse  -
     Snake River (Zone 709).

&&

In the hours before

Special weather statement, Aug 22, 8:16 AM PDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Spokane WA
816 AM PDT Mon Aug 22 2022

IDZ027-WAZ031-032-221545-
Lewis and Southern Nez Perce Counties ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
816 AM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce and central Asotin Counties through 845 AM PDT...

At 815 AM PDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Paradise, or 18 miles southwest of Lewiston, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jerry and Anatone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4605 11714 4609 11728 4636 11717 4628 11691
TIME...MOT...LOC 1515Z 205DEG 25KT 4615 11717

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 22, 1:25 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Spokane WA
125 PM PDT Mon Aug 22 2022

WAZ049-222100-
Western Okanogan County WA-
125 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of north central
Okanogan County through 200 PM PDT...

At 124 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Tonasket, or 34 miles northwest of Omak. This storm was
nearly stationary.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thirtymile Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4874 12002 4878 12009 4891 11999 4879 11987
TIME...MOT...LOC 2024Z 246DEG 3KT 4882 11999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

JCLEV

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:16 AM PDTSpecial Weather StatementOTXAsotin29 min
Aug 22, 1:25 PM PDTSpecial Weather StatementOTXOkanogan35 min
Aug 22, 1:53 PM PDTFlash Flood WarningOTXOkanogan116 min
Aug 22, 2:53 PM PDTSpecial Weather StatementOTX37 min
Aug 22, 3:18 PM PDTSpecial Weather StatementOTXOkanogan27 min
Aug 22, 3:37 PM PDTSpecial Weather StatementOTX23 min
Aug 22, 3:55 PM PDTSpecial Weather StatementOTXOkanogan50 min
Aug 22, 4:10 PM PDTSpecial Weather StatementOTX50 min
Aug 22, 4:27 PM PDTFlash Flood WarningOTXOkanogan2 hr

Nearby

Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.